Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 36, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 12, 2023, 3:27 PM CDT for Brewster County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2023, 3:27 PM CDT (20:27 UTC)
- Expired
- May 12, 2023, 4:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brewster County, TX
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 8.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3718 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:19 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 12, 2:19 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 219 PM CDT Fri May 12 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Saturday night) Issued at 200 PM CDT Fri May 12 2023 Things are about to get interesting as we expect rapid thunderstorm development across the area over the next 1-2 hours. A retreating dryline has set up a sharp moisture gradient over the Permian Basin and Trans Pecos with dewpoints in the 60s east of the boundary and teens west. We are seeing an increasingly unstable airmass east of the dryline with very strong surface heating supporting CAPE values 3-4K J/kg. Mesoscale models have been consistent in developing numerous storms over the next couple hours from the Big Bend and Davis Mountains northeastward along and just north of the I-20 corridor as a weak shortwave moves into the area from Mexico. As storms develop, it is likely we will see them quickly merge and grow upscale into one or more convective systems as flow aloft remains weak. Initially large hail will be the main threat before storms begin to cluster and present more of a damaging wind risk. PWATs have been steadily increasing and slow storm motion initially could lead to some localized flooding, especially in urban areas. Once storms become more outflow dominant, forward motion should increase and limit the flooding threat. The worst of the storms should exit the area by midnight with stratiform rain likely to persist well into the night across the Permian Basin. The previously mentioned shortwave stalls over the area helping to generate more showers and isolated storms over northern portions of the area Saturday. The severe weather threat is low, but isolated heavy rainfall is still possible. Temperatures will cool significantly due to the clouds and rain with highs in the 60s/70s. && .LONG TERM... (Sunday through Thursday) Issued at 200 PM CDT Fri May 12 2023 The extended will remain active thanks to a second disturbance moving in from Mexico creating another large scale ascent pattern across W TX down into the Edwards Plateau. Sunday will be the quieter of the days as shortwave trough will still be perusing through north-central Mexico, but showers and storms will be possible over the eastern quarter of the CWA as southerly flow and weak mid-level shortwaves linger over that portion of W TX. Our next disturbance enters the picture late Sunday through Monday with scattered to widespread rainfall forecast across the region, especially for the Big Bend and southern Permian Basin where ascent will be maximized. Disturbance will meander for 24-36 hrs before becoming disheveled as it pivots eastward into central TX leading to lingering rainfall prospects for a good portion of the area through Tuesday with decaying PoPs beginning Wednesday. The prolonged period of rainfall will create an elevated potential for localized flooding, especially within any training echoes of heavier rainfall. This is still welcomed after a very period of limited precipitation and will do wonders for drought conditions in places across all of W TX and SE NM. Temperatures will remain below normal through the period with the "warmest" day on Sunday when rain prospects are the lowest. Highs in the U70s and 80s will be common on Sunday, but the bottom falls out again Monday thanks to cloud cover and rainfall prospects. Expect widespread 70s bringing temperatures a solid 10-15 degrees below normal which will feel great prior to the summer season incoming. Highs will rebound each successive day beginning Tuesday, but even the final day of the long term is slightly below normal with highs in the low to mid 80s. && .AVIATION... (18Z TAFS) Issued at 1203 PM CDT Fri May 12 2023 VFR will prevail into the early afternoon as winds increase from the southeast. TS will develop across much of the TX terminals late this afternoon and evening with gusty winds possible in and near these storms. TAFs will likely be amended as storms develop and timing becomes more certain. Low cigs will be possible as winds shift to the northeast late tonight behind a cold front. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 61 72 58 80 / 90 90 60 60 Carlsbad 59 68 55 78 / 40 80 40 30 Dryden 62 76 62 78 / 90 60 60 50 Fort Stockton 59 75 58 80 / 70 60 40 40 Guadalupe Pass 56 66 53 73 / 20 50 20 20 Hobbs 57 65 53 77 / 70 80 50 40 Marfa 48 74 45 77 / 50 50 30 40 Midland Intl Airport 60 71 57 79 / 80 80 50 50 Odessa 61 71 58 79 / 80 80 50 50 Wink 59 73 54 81 / 70 70 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...29 LONG TERM....87 AVIATION...29
Hazardous weather outlook, May 12, 1:49 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 149 PM CDT Fri May 12 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-131900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 149 PM CDT Fri May 12 2023 /1249 PM MDT Fri May 12 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a slight risk of severe thunderstorms this afternoon and evening across much of the area. Large hail, damaging winds, and lightning are the primary threats. Heavy rainfall will allow for localized flooding across a large portion of west Texas and the eastern half of southeast New Mexico. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Widespread showers and thunderstorms are possible at times across the area from Saturday through early next week with localized flooding possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 12, 3:03 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
303 PM CDT Fri May 12 2023
TXZ050-061-122045-
Andrews TX-Ector TX-
303 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of Ector and
southeastern Andrews Counties through 345 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Odessa, or 9 miles southwest of Odessa, moving northwest at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field and Pleasant
Farms.
This includes Interstate 20 between mile markers 104 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3165 10242 3165 10248 3202 10276 3218 10239
3177 10228 3167 10229
TIME...MOT...LOC 2002Z 154DEG 28KT 3175 10242
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
87Special weather statement, May 12, 3:08 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
308 PM CDT Fri May 12 2023
TXZ062-063-122100-
Midland TX-Glasscock TX-
308 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of west central
Glasscock, southeastern Midland and northeastern Upton Counties
through 400 PM CDT...
At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Greenwood, moving northwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Spraberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3165 10189 3165 10192 3179 10211 3200 10185
3175 10174
TIME...MOT...LOC 2008Z 142DEG 7KT 3176 10188
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
87Special weather statement, May 12, 3:24 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
324 PM CDT Fri May 12 2023
TXZ047-052-122115-
Howard TX-Borden TX-
324 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of southeastern Borden
and northeastern Howard Counties through 415 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sand Springs, or 8 miles northeast of Big Spring, moving north at 20
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Spring, Coahoma, Sand Springs, Luther, J B Thomas Reservoir, Big
Spring Country Club and Vincent.
This includes Interstate 20 between mile markers 179 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3219 10146 3265 10149 3266 10117 3225 10118
TIME...MOT...LOC 2024Z 183DEG 19KT 3231 10134
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
87The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:03 PM CDT | Special Weather Statement | MAF | Ector | 42 min |
| May 12, 3:08 PM CDT | Special Weather Statement | MAF | Midland | 52 min |
| May 12, 3:11 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 64 min |
| May 12, 3:22 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 27 min |
| May 12, 3:24 PM CDT | Special Weather Statement | MAF | Howard | 51 min |
| May 12, 3:30 PM CDT | Special Weather Statement | MAF | 45 min | |
| May 12, 3:31 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| May 12, 3:38 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 12, 3:46 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 32 min |
| May 12, 3:48 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 42 min |
| May 12, 3:53 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland | 3 hr |
| May 12, 3:58 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos, Reeves | 3 hr |
| May 12, 3:58 PM CDT | Special Weather Statement | MAF | Reeves | 47 min |
| May 12, 4:04 PM CDT | Special Weather Statement | MAF | Midland | 41 min |
| May 12, 4:08 PM CDT | Special Weather Statement | MAF | Brewster | 52 min |
| May 12, 4:14 PM CDT | Special Weather Statement | MAF | Howard | 46 min |
| May 12, 4:17 PM CDT | Special Weather Statement | MAF | Ector | 43 min |
| May 12, 4:18 PM CDT | Areal Flood Advisory | MAF | Andrews, Martin, Midland | 2 hr |
| May 12, 4:27 PM CDT | Special Weather Statement | MAF | Mitchell | 48 min |
| May 12, 4:30 PM CDT | Special Weather Statement | MAF | 45 min | |
| May 12, 4:31 PM CDT | Areal Flood Advisory | MAF | Crane, Ector | 3 hr |
| May 12, 4:32 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Ward | 58 min |
| May 12, 4:37 PM CDT | Special Weather Statement | MAF | Midland | 38 min |
| May 12, 4:38 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Mitchell | 3 hr |
| May 12, 4:44 PM CDT | Special Weather Statement | MAF | Glasscock | 46 min |
| May 12, 4:46 PM CDT | Special Weather Statement | MAF | Glasscock | 44 min |
| May 12, 4:49 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Martin | 41 min |
| May 12, 4:57 PM CDT | Special Weather Statement | MAF | Howard | 48 min |
| May 12, 4:58 PM CDT | Flash Flood Warning | MAF | Crane, Ector | 3 hr |
| May 12, 5:01 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Mitchell | 119 min |
| May 12, 5:10 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 35 min |
| May 12, 5:14 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Presidio | 3 hr |
| May 12, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 46 min |
| May 12, 5:16 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| May 12, 5:19 PM CDT | Special Weather Statement | MAF | Ector | 41 min |
| May 12, 5:21 PM CDT | Special Weather Statement | MAF | Dawson | 39 min |
| May 12, 5:29 PM CDT | Special Weather Statement | MAF | Scurry | 46 min |
| May 12, 5:31 PM CDT | Special Weather Statement | MAF | Winkler | 44 min |
| May 12, 5:32 PM CDT | Special Weather Statement | MAF | Glasscock | 43 min |
| May 12, 5:46 PM CDT | Special Weather Statement | MAF | Mitchell | 44 min |
| May 12, 5:48 PM CDT | Areal Flood Advisory | MAF | Pecos | 117 min |
| May 12, 5:53 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 112 min |
| May 12, 6:00 PM CDT | Flash Flood Warning | MAF | Glasscock, Midland | 2 hr |
| May 12, 6:04 PM CDT | Special Weather Statement | MAF | Midland | 41 min |
| May 12, 6:06 PM CDT | Special Weather Statement | MAF | Terrell | 39 min |
| May 12, 6:10 PM CDT | Flash Flood Warning | MAF | Ector | 2 hr |
| May 12, 6:17 PM CDT | Special Weather Statement | MAF | Glasscock | 43 min |
| May 12, 6:33 PM CDT | Special Weather Statement | MAF | 42 min | |
| May 12, 6:38 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Midland, Upton | 2 hr |
| May 12, 6:42 PM CDT | Special Weather Statement | MAF | Crane | 48 min |
| May 12, 6:53 PM CDT | Flash Flood Warning | MAF | Glasscock, Reagan | 5 hr |
| May 12, 6:59 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Mitchell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.